Alert archive / Alabama / Tornado Warnings in 2000

Tornado Warning 8, NWS Birmingham, AL

February 13, 2000Lowndes County, Alabama

NWS Birmingham, AL issued this tornado warning at Feb 13, 2000, 2:19 PM CST for Lowndes County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 13, 2000, 2:19 PM CST (20:19 UTC)
Expired
Feb 13, 2000, 3:00 PM CST
In force
41 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Lowndes County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBMX 132020
TORBHM
ALC085-132100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 PM CST SUN FEB 13 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* TORNADO WARNING FOR...
  EASTERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 300 PM CST.

* AT 219 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 8 MILES WEST OF FORT DEPOSIT...MOVING NORTHEAST
  AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 300 PM CST...
  FORT DEPOSIT...
  HAYNEVILLE...

EVACUATE MOBILE HOMES AND GO TO A STURDY BUILDING. IN A STURDY 
BUILDING MOVE TO A PLACE OF SAFETY...AWAY FROM WINDOWS...IN AN 
INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN THE PATH OF THIS 
TORNADO.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Feb 13, 10:22 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Feb 13, 10:22 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1022 AM CST SUN FEB 13 2000

FORECAST LOOKS GOOD. WILL UPDATE WORDING ABOUT 17Z TO REMOVE
REFERENCE TO BECOMING AND THIS AFTERNOON.

ALSO PREPARING FOR AN 18Z UPPER AIR RELEASE.

.BHM...NONE

In the hours before

Special weather statement, Feb 13, 9:30 AM CST, 4 hours 49 minutes before
ALZ001>038-040>050-131730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 AM CST SUN FEB 13 2000

...SEVERE WEATHER POSSIBLE LATE THIS AFTERNOON AND ESPECIALLY
TONIGHT...

A LOW PRESSURE AREA ACROSS THE SOUTH-CENTRAL PLAINS WILL GATHER
STRENGTH THIS MORNING...AND THEN MOVE RAPIDLY NORTHEASTWARD DURING
THE AFTERNOON...AND INTO TONIGHT.  AS THE LOW PRESSURE AREA
APPROACHES...STRONG WINDS AT THE SURFACE...AND ALOFT...ARE FORECAST
TO DEVELOP ACROSS THE AREA BY LATE THIS AFTERNOON AND EVENING.
WARM...MOIST AIR WILL BE TRANSPORTED ACROSS THE AREA...AND THE
ATMOSPHERE IS EXPECTED TO DESTABILIZE QUICKLY.

AT THE STORM PREDICTION CENTER HAS PLACED AN AREA...WEST OF A
ROGERSVILLE...BIRMINGHAM...TUSCALOOSA LINE UNDER A MODERATE RISK OF
SEVERE WEATHER.  THE REST OF NORTH...AND CENTRAL ALABAMA AREA UNDER
A SLIGHT RISK.

AT THIS TIME...A LINE OF THUNDERSTORMS IS EXPECTED TO ENTER THE
WESTERN SECTIONS OF THE STATE BY 6 PM THIS EVENING.  THE LINE OF
THUNDERSTORMS WILL MOVE RAPIDLY ACROSS THE AREA...FROM WEST TO EAST
OVERNIGHT. ISOLATED SUPERCELLS...ALONG WITH THE POTENTIAL FOR
TORNADOES WILL ACCOMPANY THIS LINE OF THUNDERSTORMS ACROSS THE AREA.
IN ADDITION...DAMAGING STRAIGHT LINE WIND GUSTS GREATER THAN 60
MPH...LARGE HAIL...AND FREQUENT LIGHTNING CAN BE ANTICIPATED.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION.  ALL PERSONS
ACROSS THE STATE ARE ENCOURAGED TO REVIEW THEIR SEVERE WEATHER
PLANS.  WATCHES AND WARNINGS ARE ANTICIPATED LATE THIS AFTERNOON...
AND ESPECIALLY TONIGHT.

EMERGENCY MANAGEMENT PERSONNEL AS WELL AS LAW ENFORCEMENT AGENCIES
MAY WANT TO MAKE PLANS FOR A PROLONGED WEATHER EVENT THAT WILL
LAST THROUGH THE OVERNIGHT HOURS TONIGHT.
Special weather statement, Feb 13, 2:07 PM CST, 12 minutes before
ALZ001>038-040>050-132300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CST SUN FEB 13 2000

...SEVERE WEATHER POSSIBLE LATE THIS AFTERNOON AND INTO TONIGHT...

AN AREA OF LOW PRESSURE WAS MOVING ACROSS PARTS OF ARKANSAS THIS
AFTERNOON.  A COLD FRONT EXTENDED SOUTHWEST FROM THE AREA OF LOW
PRESSURE ACROSS PARTS OF ARKANSAS AND TEXAS.  STRONG SOUTH WINDS
CONTINUE TO SPREAD WARM...MOIST AIR ACROSS MOST OF THE STATE THIS
AFTERNOON.  NATIONAL RADARS SHOWED SCATTERED...TO NUMEROUS SHOWERS...
AND THUNDERSTORMS DEVELOPING ACROSS MUCH OF THE SOUTH-CENTRAL...AND
SOUTHEAST PARTS OF THE COUNTRY.

THE COLD FRONT IS EXPECTED TO MOVE OVER THE NORTHWEST PART OF
ALABAMA AROUND MIDNIGHT.  HOWEVER...SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP WELL AHEAD OF THE COLD FRONT.  SOME OF THESE
STORMS MAY BECOME SEVERE THROUGH THE REMAINDER OF THIS AFTERNOON...
AND INTO THE EVENING.   THESE THUNDERSTORMS MAY PRODUCE TORNADOES...
DAMAGING WINDS...AND LARGE HAIL.

A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP...AND SWEEP ACROSS THE
AREA LATE TONIGHT...AHEAD OF THE COLD FRONT. THE STORMS MAY PRODUCE
SEVERE WEATHER AS WELL.  DAMAGING WIND GUSTS GREATER THAN 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND ISOLATED TORNADOES CAN ALSO BE
ANTICIPATED WITH THESE STORMS.

THE STORM PREDICTION CENTER HAS PLACED AN AREA...WEST OF A
SCOTTSBORO...ANNISTON...BIRMINGHAM...TUSCALOOSA LINE UNDER A MODERATE
RISK OF SEVERE WEATHER.  THE REST OF NORTH...AND CENTRAL ALABAMA AREA
UNDER A SLIGHT RISK.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION.  ALL PERSONS
ACROSS THE STATE ARE ENCOURAGED TO REVIEW THEIR SEVERE WEATHER
PLANS.  WATCHES AND WARNINGS ARE ANTICIPATED THROUGH THE REMAINDER
OF THE AFTERNOON AND ESPECIALLY TONIGHT.

EMERGENCY MANAGEMENT PERSONNEL AS WELL AS LAW ENFORCEMENT AGENCIES
MAY WANT TO MAKE PLANS FOR A PROLONGED WEATHER EVENT THAT WILL
LAST THROUGH THE OVERNIGHT HOURS TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 2:43 PM CSTTornado WarningBMXMontgomery62 min
Feb 13, 3:32 PM CSTSevere Thunderstorm WarningBMXBullock28 min
Feb 13, 3:40 PM CSTTornado WarningBMXBullock, Macon35 min
Feb 13, 4:10 PM CSTTornado WarningBMXPike35 min
Feb 13, 4:15 PM CSTTornado WarningBMXMacon30 min
Feb 13, 4:26 PM CSTTornado WarningBMXLee64 min
Feb 13, 4:37 PM CSTTornado WarningBMXBullock38 min
Feb 13, 5:13 PM CSTTornado WarningBMXBullock17 min
Feb 13, 5:18 PM CSTTornado WarningBMXRussell57 min
Feb 13, 5:41 PM CSTSevere Thunderstorm WarningBMXColbert, Lauderdale64 min

Nearby

Tornado Warnings in Alabama, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.